Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 10, NWS Dodge City, KS

May 23, 20194 counties in Kansas

NWS Dodge City, KS issued this flash flood warning at May 23, 2019, 10:59 PM CDT for 4 counties in Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 10:59 PM CDT (03:59 UTC)
Expired
May 24, 2019, 6:47 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ford County, KS, Gray County, KS, Hodgeman County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGUS53 KDDC 240359
FFWDDC
KSC057-069-083-119-241200-
/O.NEW.KDDC.FF.W.0010.190524T0359Z-190524T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1059 PM CDT Thu May 23 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Ford County in southwestern Kansas...
  Southwestern Hodgeman County in southwestern Kansas...
  Northern Meade County in southwestern Kansas...
  Southeastern Gray County in southwestern Kansas...

* Until 700 AM CDT Friday.

* At 1058 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dodge City, Meade, Montezuma, Fowler, Ensign, Bloom, Meade State
  Park, Kingsdown, Howell, Wright, Missler, The Haggard Elev, Ft.
  Dodge and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3720 10063 3746 10065 3761 10042 3796 9997
      3783 9981 3748 9973 3747 9976 3747 10011
      3730 10009 3715 10041

$$

RUSSELL
1 follow-up statement
355 
WGUS73 KDDC 241147
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
647 AM CDT Fri May 24 2019

KSC057-069-083-119-241157-
/O.CAN.KDDC.FF.W.0010.000000T0000Z-190524T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ford KS-Hodgeman KS-Meade KS-Gray KS-
647 AM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING FOR FORD...SOUTHWESTERN HODGEMAN...
NORTHERN MEADE AND SOUTHEASTERN GRAY COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3720 10063 3746 10065 3761 10042 3796 9997
      3783 9981 3748 9973 3747 9976 3747 10011
      3730 10009 3715 10041

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 4:20 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, May 23, 4:20 PM CDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
420 PM CDT Thu May 23 2019

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu May 23 2019

Plentiful moisture, frontal boundary and upper level disturbance
will lead to widespread thunderstorms, some severe, through the
midnight hour. Surface based storms, which may be tornadic, will
be confined to the warm front zone over south central Kansas, with
elevated hailers to the north and west. On Friday the effective
frontal boundary will be undergoing frontolysis, but there should
still be enough convergence for surface based storms in south
central Kansas; and some of these will likely be severe with
large hail and damaging winds. These storms may be south and east
of Barber county depending on the exact location of the front.
South central Kansas will have to be watched for additional
flooding given the heavy rains expected.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu May 23 2019

The pattern will remain active through at least Monday as another
shortwave trough slowly approaches. There will be chances for
severe storms somewhere across the plains each day. Mesoscale
boundaries will likely play an increasing role in storm mode as
often happens as we get deeper into the warm season.

A break in the wet weather can be expected from late Tuesday into
early Thursday in the wake of the upper level disturbance. This
system will push a cold front through western Kansas with drier
air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 420 PM CDT Thu May 23 2019

Scattered showers and thunderstorms will continue for the next
several hours, and included the appropriate convective TEMPO
groups and VCTS mentions. Widespread IFR stratus cigs as of 21z
will continue through the 04-06z Fri time range, before cigs
gradually improve to VFR overnight. E/SE winds currently will gain
more of a westerly component overnight. After 15z Fri, winds will
trend southerly at 10-20 kts. VFR will prevail on Friday, with
areas of stratocumulus, with afternoon convection most likely
southeast of the airports.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  61  82 /  80  20  30  40
GCK  47  77  57  82 /  60  10  20  40
EHA  47  78  57  83 /  40  10  10  40
LBL  52  77  59  83 /  70  20  30  30
HYS  55  77  61  82 /  70  20  30  20
P28  65  76  64  82 /  90  60  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ066-079>081-
088>090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 19 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Thu May 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms are expected today and tonight. Locally
heavy rainfall is likely, with the threat of flooding highest
across the southeast zones. Some storms this afternoon through
this evening will be strong to severe, with the primary threat
being large hail. Across the far southeast zones, including Meade,
Clark, Comanche and Barber counties, a tornado risk will exist
this afternoon and evening if warmer more humid air can move into
Kansas. Currently, the tornado threat is expected to remain
mainly just to the south of Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional severe thunderstorms are expected to favor the
southeast zones Friday, and area wide Saturday and Sunday. On each
of these days, the flooding risk will continue. Thunderstorms both
Saturday and Sunday will be capable of large hail, damaging winds,
and tornadoes.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 23, 10:05 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1005 PM CDT Thu May 23 2019

KSZ077-078-087-240345-
Gray KS-Meade KS-Ford KS-
1005 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHWESTERN
MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 1045 PM CDT...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near
Missler, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Meade, Montezuma, Ensign, The Haggard Elev and Missler.

LAT...LON 3726 10033 3735 10053 3773 10039 3773 9989
TIME...MOT...LOC 0305Z 209DEG 37KT 3738 10039

JJOHNSON
Special weather statement, May 23, 10:18 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1018 PM CDT Thu May 23 2019

KSZ077-078-087-240400-
Gray KS-Meade KS-Ford KS-
1018 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHERN
MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 1100 PM CDT...

At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm near
Missler, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meade, Montezuma, Meade State Park, Missler and Plains.

LAT...LON 3715 10041 3724 10061 3760 10044 3748 10012
TIME...MOT...LOC 0318Z 206DEG 28KT 3727 10048

JJOHNSON
Special weather statement, May 23, 10:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Thu May 23 2019

KSZ088-089-240400-
Clark KS-Comanche KS-
1031 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 1100 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sitka, moving northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Protection and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 AM CDT for south central
and southwestern Kansas.

LAT...LON 3702 9967 3726 9958 3714 9916 3700 9936
      3700 9964
TIME...MOT...LOC 0331Z 219DEG 28KT 3703 9953

TATRO
Special weather statement, May 23, 10:32 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1032 PM CDT Thu May 23 2019

KSZ076-077-086-087-240415-
Gray KS-Seward KS-Meade KS-Haskell KS-
1032 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHERN GRAY AND EASTERN HASKELL COUNTIES UNTIL
1115 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Plains, or 8 miles north of Kismet, moving
northeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Copeland, The Haggard Elev, Tice and Plains.

LAT...LON 3721 10064 3729 10084 3770 10076 3768 10024
TIME...MOT...LOC 0332Z 206DEG 49KT 3733 10070

JJOHNSON
Special weather statement, May 23, 10:43 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1043 PM CDT Thu May 23 2019

KSZ079>081-240430-
Pratt KS-Kiowa KS-Edwards KS-
1043 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...SOUTHEASTERN
EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 1130 PM CDT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Belvidere, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pratt, Haviland, Cullison, Wellsford and Hopewell.

A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.

LAT...LON 3742 9911 3749 9939 3782 9903 3770 9873
TIME...MOT...LOC 0342Z 229DEG 28KT 3752 9919

TATRO
Special weather statement, May 23, 10:48 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Thu May 23 2019

KSZ064-077-078-240415-
Gray KS-Hodgeman KS-Ford KS-
1048 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHERN
HODGEMAN AND EAST CENTRAL GRAY COUNTIES UNTIL 1115 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving northeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Jetmore, Ensign and Howell.

LAT...LON 3758 10007 3766 10027 3809 10009 3808 9965
TIME...MOT...LOC 0348Z 208DEG 49KT 3770 10013

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:01 PM CDTSpecial Weather StatementDDCGrant29 min
May 23, 7:11 PM CDTSpecial Weather StatementDDCGrant34 min
May 23, 7:25 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee18 min
May 23, 7:30 PM CDTSpecial Weather StatementDDCClark45 min
May 23, 7:59 PM CDTSpecial Weather StatementDDCRush31 min
May 23, 8:06 PM CDTSpecial Weather StatementDDCSeward39 min
May 23, 8:14 PM CDTSpecial Weather StatementDDCScott31 min
May 23, 8:18 PM CDTSpecial Weather StatementDDCFord57 min
May 23, 8:19 PM CDTSpecial Weather StatementDDCMeade41 min
May 23, 8:25 PM CDTSpecial Weather StatementDDCEllis, Rush35 min
May 23, 9:03 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 9:26 PM CDTSpecial Weather StatementDDCComanche34 min
May 23, 9:37 PM CDTSpecial Weather StatementDDCGray38 min
May 23, 9:48 PM CDTTornado WarningDDCClark, Comanche42 min
May 23, 10:05 PM CDTSpecial Weather StatementDDCMeade40 min
May 23, 10:18 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 10:23 PM CDTTornado WarningDDCComanche, Kiowa37 min
May 23, 10:31 PM CDTSpecial Weather StatementDDCComanche29 min
May 23, 10:32 PM CDTSpecial Weather StatementDDCMeade43 min
May 23, 10:40 PM CDTSevere Thunderstorm WarningDDCComanche50 min
May 23, 10:43 PM CDTSpecial Weather StatementDDCKiowa47 min
May 23, 10:45 PM CDTTornado Warning Tornado observedDDCComanche45 min
May 23, 10:48 PM CDTSpecial Weather StatementDDCFord27 min
May 23, 11:13 PM CDTSpecial Weather StatementDDCSeward47 min
May 23, 11:15 PM CDTSpecial Weather StatementDDCKiowa45 min
May 23, 11:16 PM CDTSpecial Weather StatementDDCFord44 min
May 23, 11:22 PM CDTSpecial Weather StatementDDCComanche53 min
May 23, 11:31 PM CDTSpecial Weather StatementDDCGray44 min
May 23, 11:34 PM CDTFlash Flood WarningDDCFord, Hodgeman, Ness, Pawnee, Rush4 hr
May 23, 11:49 PM CDTSpecial Weather StatementDDCStafford26 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
May 24, 12:58 AM CDTSevere Thunderstorm WarningDDCEllis, Rush31 min
May 24, 1:35 AM CDTSpecial Weather StatementDDCEdwards, Pawnee55 min
May 24, 2:49 AM CDTRiver Flood WarningDDCPawnee3 days
May 24, 3:20 AM CDTAreal Flood WarningDDCHodgeman, Ness, Pawnee, Rush24 hr
May 24, 2:37 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
May 24, 3:21 PM CDTSpecial Weather StatementDDCBarber54 min
May 24, 5:07 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 7 more32 hr
May 24, 5:11 PM CDTSpecial Weather StatementDDCComanche49 min
May 24, 5:58 PM CDTSpecial Weather StatementDDCPratt47 min
May 24, 5:59 PM CDTSpecial Weather StatementDDCBarber31 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.